facebook
banner

Ginger-U Blog

Does birth control cause weight gain?

Whether you’re taking ‘the pill’ for the first time, or you're switching brands, most girls have the same question: Can birth control cause weight gain? It’s a side effect that may make some women wary of birth control pills. We get it - you want to maintain control over your body and starting a new medication with the potential of gaining weight is scary.

Can birth control cause weight gain?

It can, but it might not be what you think. Birth control pills may cause short-term weight gain, but there’s no strong evidence linking oral contraceptives to excessive weight gain. For anyone new to the pill, you’re probably wondering how much weight you could gain by taking the pill. On average, women gain 1-4 pounds during the first month of starting birth control. It’s important to note here that these extra pounds are usually not fat, it’s most likely water weight - but we’ll dive more into that later.

After 2-3 months of continuing with birth control, those extra pounds will usually begin to diminish. The side effects of a new birth control pill wear off for most gals around the 3-month mark.

Why does birth control cause weight gain?

Remember when we mentioned water weight? Well, pesky water weight can add pounds initially; but the nice thing about it is that it will likely go away on its own. In other words, you don’t have to worry about hitting the gym extra hard or skipping a donut.

Hormonal birth control contains estrogen, the hormone responsible for increasing water retention and spiking insulin levels. When your body is clinging on to extra water, it means an additional few pounds. The worst of the two evils is the higher insulin levels. When our insulin levels rise, energy from delicious carbohydrates like bread, pasta, and pretty much anything else that tastes good, gets redirected toward fat cells. If gaining weight while taking birth control is scary for you or causing anxiety, try a brand that’s made with less than 20 mcg of estrogen.

Can weight gain caused by birth control be prevented?

We’ve always been told prevention is the best medicine, right? Well, does that apply to birth control pills? If you’re taking the pill for the first time, or recently changed your medication, there are few tips to help keep those annoying extra pounds at bay.

Try to work out more:

No, you don’t have to sign up for the next intense P90x class or spend hours in the gym. But increasing your exercise a little will help keep those pounds off.

Try an natural diuretics:

Basically, diuretics makes you pee a lot. The more you urinate, the more water weight you’ll lose. Hibiscus, green and black teas, coffee, parsley, and ginger are all well-known natural diuretics.

Decrease your carb intake:

As hard as it may be, try to stay away from those delicious carbs while you’re beginning a new medication. Don’t worry though, it’s not forever. Before you know it there will be a heaping plate of fries with your name on it.

Pay attention to timing:

For some girls, going on birth control during a more stressful time in life, like entering finals week, starting a new job, going off to college, or starting a new school may contribute to weight gain. Added pounds may not be from the pill at all, but instead from stress eating at 2 am while you’re cramming for an exam.


Let others know if this article was helpful
Was this article helpful?
How much do you know about your pill? Do you know what to do when you miss a pill?
Why even miss a pill? Ginger-U is the answer to these and more.
Simply Intuitive. Discreetly Effective.